Alert archive / Oklahoma / Winter Storm Watches in 2009

Winter Storm Watch 2, NWS Tulsa, OK

January 26, 2009Choctaw County, Oklahoma

NWS Tulsa, OK issued this winter storm watch at Jan 26, 2009, 4:41 AM CST for Choctaw County, Oklahoma. It took effect at Jan 26, 2009, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 26, 2009, 4:41 AM CST (10:41 UTC)
In effect from
Jan 26, 2009, 6:00 PM CST
Expired
Jan 26, 2009, 4:03 PM CST
In force
Issued by
NWS Tulsa, OK

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 178 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this winter storm watch went out at Jan 26, 4:11 AM CST, 30 minutes earlier.

Area forecast discussion, Jan 26, 4:11 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
411 AM CST MON JAN 26 2009

.DISCUSSION...
A COMPLICATED WINTER WEATHER SCENARIO IS UNFOLDING ACROSS THE
AREA. COLD AIR IS ENTRENCHED ACROSS THE FORECAST AREA WITH PLENTY
OF ROOM FOR EVAPORATIONAL COOLING ONCE PRECIPITATION COMMENCES
THIS AFTERNOON. THE TREND IS TOWARDS COLDER TEMPERATURES
THROUGHOUT THE ENTIRE FORECAST AREA WHICH REQUIRES HEADLINES AREA
WIDE. HEADLINE TYPE AND WHEN TO EXPIRE THE HEADLINES ARE A MAJOR
HEADACHE. FOR NOW WENT WITH A WINTER STORM WARNING ROUGHLY NORTH
OF INTERSTATE 40 WITH AN ICE STORM WARNING TO THE SOUTH. A WINTER
STORM WATCH WILL BE IN EFFECT FOR TONIGHT THROUGH TUESDAY NIGHT IN
FAR SOUTHEAST OKLAHOMA WHERE SURFACE TEMPERATURES WILL HOVER
WITHIN A DEGREE OR SO FO FREEZING EITHER WAY.

HAVE CONVERTED THE ICE STORM WARNING IN FAR NORTHWEST ARKANSAS TO
A WINTER STORM WARNING DUE TO THE UNCERTAINTY THAT FREEZING RAIN
WILL BE THE PREDOMINANT PRECIPITATION TYPE THROUGH THE EVENT. THE
INITIAL ACTIVITY THERE WILL LIKELY BE A FREEZING RAIN/SLEET
MIX...WITH SLEET PREDOMINANT DURING CONVECTIVE BURSTS THIS
EVENING. A CHANGEOVER TO MAINLY FREEZING RAIN MAY THEN OCCUR
OVERNIGHT INTO EARLY TUESDAY BEFORE SLEET ONCE AGAIN BECOMES MORE
PREDOMINANT LATER TUESDAY. THEY WILL PROBABLY MEET BOTH ICE STORM
CRITERIA AND WINTER STORM CRITERIA WITH SLEET.

WE ENVISION MAINLY A SLEET EVENT TO THE NORTH AND NORTHWEST OF
TULSA...A MIX THROUGH THE MIDDLE OF THE FORECAST AREA...AND MAINLY
FREEZING RAIN IN THE ICE STORM WARNING AREA. EVEN THERE...A
CHANGEOVER TO SLEET MAY OCCUR BEFORE THE PRECIPITATION ENDS.

EXPECT TWO SIGNIFICANT ROUNDS OF PRECIPITATION...ONE FROM MID
AFTERNOON THROUGH THIS EVENING AND A SECOND FROM VERY LATE TONIGHT
THROUGH LATE TUESDAY OR TUESDAY NIGHT. AT THIS TIME...PREFER THE
ECMWF AND UKMET ON THE SLOWER CUTOFF TO THE PRECIPITATION OVER THE
GFS AND WRF/NAM. FOLLOWED HPC CLOSELY ON QPF THROUGH THE EVENT.

IN THE EXTENDED...GENERALLY WENT WITH A GFS/ECMWF BLEND. KEPT
TEMPERATURES ON THE COOL SIDE UNTIL THE END OF THE WEEK DUE TO
EXPECTED SLEET/ICE COVER. ONCE IT WARMS UP BY THE WEEKEND...AN
EXTENDED PERIOD OF ABOVE NORMAL TEMPERATURES APPEARS LIKELY.

FOLLOWED THE ECMWF AND WRF/NAM MOST CLOSELY ON TEMPERATURES THE
NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   30  25  27  16 /  80  90  80  40
FSM   33  30  32  23 /  70 100 100  70
MLC   34  29  31  20 /  90  90 100  70
BVO   28  23  25  12 /  70  90  70  30
FYV   36  27  29  18 /  60 100  90  70
BYV   33  25  27  18 /  50 100 100  70
MKO   33  29  31  20 /  80  90  90  60
MIO   30  25  27  15 /  70  90  80  50
F10   31  27  29  18 /  80  90  90  60
HHW   36  32  33  25 /  70  90 100  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING FROM NOON MONDAY TO 6 AM WEDNESDAY FOR OKZ049-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     WINTER STORM WARNING FROM NOON MONDAY TO 6 AM WEDNESDAY FOR
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070.

     WINTER STORM WARNING FROM NOON MONDAY TO 6 PM TUESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064.

     WINTER STORM WATCH FROM 6 PM MONDAY TO 6 AM WEDNESDAY FOR OKZ053.

AR...WINTER STORM WARNING FROM NOON MONDAY TO 6 AM WEDNESDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011.

     ICE STORM WARNING FROM NOON MONDAY TO 6 AM WEDNESDAY FOR ARZ019-
     ARZ020-ARZ029.

&&

SHORT TERM...22
LONG TERM....05
Hazardous weather outlook, Jan 25, 5:08 PM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 PM CST SUN JAN 25 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261115-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 PM CST SUN JAN 25 2009

...SIGNIFICANT WINTER STORM TO AFFECT THE REGION STARTING TOMORROW...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER EXPECTED.

DISCUSSION...
COLD BUT DRY CONDITIONS CONTINUE THROUGH THE NIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY...WINTER WEATHER POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SIGNIFICANT AND POTENTIALLY DANGEROUS ICE ACCUMULATIONS ARE
LIKELY BEGINNING MONDAY AFTERNOON AND CONTINUING THROUGH
TUESDAY.  LIGHT FREEZING RAIN AND SLEET IS EXPECTED TO
DEVELOP ACROSS EASTERN OKLAHOMA BY MID DAY MONDAY...AND
EXPAND EASTWARD INTO NORTHWEST ARKANSAS MONDAY AFTERNOON.
THE HEAVIEST AMOUNTS AND ASSOCIATED WIDESPREAD IMPACTS ARE
EXPECTED MONDAY NIGHT INTO TUESDAY.  THIS WILL BE THE FAVORED
TIME FRAME FOR BANDS OF FREEZING RAIN SHOWERS AND SLEET TO
DEVELOP...INCLUDING THE POTENTIAL FOR THUNDERSTORMS. THIS
TYPE OF SCENARIO WILL ALLOW FOR RAPID ACCUMULATIONS OF ICE
AND THE CORRESPONDING ONSET OF ICE RELATED IMPACTS.  PORTIONS
OF FAR NORTHWEST ARKANSAS APPEAR MOST LIKELY TO EXPERIENCE
THESE HEAVIER PRECIPITATION RATES WHERE BOTH TOPOGRAPHY
AND ABUNDANT TREE COVER WILL FURTHER ADD TO THE TRAVEL AND
UTILITY IMPACTS.

THE HIGHER CONFIDENCE OF A CRIPPLING ICE STORM IS THE REASON
THAT AN ICE STORM WARNING FOR MUCH OF NORTHWEST ARKANSAS HAS
BEEN ISSUED. ADDITIONAL WINTER WEATHER WARNINGS AND/OR
ADVISORIES WILL BE ISSUED FOR MUCH OR ALL OF THE WATCH AREA
LATER TONIGHT OR MONDAY MORNING AS DATA MORE CLEARLY SHOWS
WHAT IMPACTS ARE MOST LIKELY.

BEYOND TUESDAY...THE FORECAST REMAINS A LITTLE UNCERTAIN WITH
THE LATEST DATA SUGGESTING THE WINTER STORM MAY SHIFT
FURTHER EAST AND SOUTH A LITTLE FASTER THAN PREVIOUS FORECASTS
INDICATED. BUT STILL SOME LIGHT WINTRY MIX OR SNOW FLURRIES ARE
POSSIBLE WEDNESDAY IN AREAS SOUTH AND EAST OF INTERSTATE 44.

DRIER AND WARMER WEATHER EXPECTED FOR THE LATTER HALF OF THE WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PREPARATIONS FOR SIGNIFICANT ICE ACCUMULATIONS SHOULD
BE NEARING COMPLETION...AND STAFFING SHOULD BE PREPARED
FOR AN EXTENDED RESPONSE ESPECIALLY OVER PORTIONS OF
FAR NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 4:41 AM CSTIce Storm WarningTSAAdair, Choctaw, Haskell, Latimer, McIntosh, Pittsburg and 1 more47 hr
Jan 26, 4:41 AM CSTWinter Storm WarningTSAAdair, Cherokee, Craig, Creek, Delaware, Mayes and 10 more40 hr

Nearby

Winter Storm Watches in Oklahoma, 2009Every winter storm watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.